Advertisement
In Brief

Clinical news

Some anticholinergics associated with increased dementia risk

By Bianca Nogrady
Long-term use of certain types of anticholinergic drugs may increase the risk of dementia, new UK research suggests.

A case-control study published in the BMJ used data from 40,770 patients aged 65 to 99 years with dementia and 283,933 controls without dementia to examine anticholinergic use in the four to 20 years before diagnosis.

The study showed the higher the known cognitive effects of an anticholinergic drug – quantified using the Anticholinergic Cognitive Burden (ACB) scale of 0 to 3 – the greater the association between anticholinergic drug use and an increased risk of dementia.

The odds ratio for dementia was 10% higher for drugs with an ACB score of 1 or 2 – such as thiazide diuretics and antihistamines – and 11% higher for drugs with an ACB score of 3, including some antidepressant, antiparkinson and urological medications.

The researchers said the risk was even higher when anticholinergics with an ACB score of 3 were prescribed 15 to 20 years before the dementia diagnosis, ‘suggesting that reverse causation or confounding with early dementia symptoms are less likely explanations for the effect’.

They also saw a dose-dependent effect with drugs with an ACB score of 2 or 3.

There were clear associations with some classes of drugs but not others. The association between anticholinergics and dementia was significant for any antidepressant, antiparkinson or urological drugs with an ACB score of 3, and for antidepressants with an ACB score of 1.

But there was no significant association between antispasmodic, antipsychotic, antihistamine or other drugs with an ACB score of 3, nor with any drugs with an ACB score of 2. However, there were too few drugs with an ACB score of 2 to draw precise conclusions, the researchers said.

Pharmacologist Dr Danijela Gnjidic, Senior Lecturer at the Sydney School of Pharmacy, said the findings added to previous work suggesting that long-term use of anticholinergics was consistently associated with adverse events and side effects in older people.

‘The fact that we continually observed these findings across a range of study populations and countries does give a good indication that we need to rethink using these medications long term,’ said Dr Gnjidic, also an NHMRC Dementia Leadership Fellow at The University of Sydney.

However, she told Medicine Today the study was observational, and although it was well conducted, there was still the possibility of confounding by the original indication for the anticholinergic medications.
BMJ 2018; 360: k1315.